Tennessee, 2018

Damaging Wind in Tennessee, June 9, 2018

June 9, 2018 · NWS MRX · 1 event in 1 county or zone

A thunderstorm became severe in the waning heat and instability in the late evening hours across East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A thunderstorm became severe in the waning heat and instability in the late evening hours across East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 9, 9:29 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 9, 9:29 PM EST, 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1029 PM EDT Sat Jun 9 2018

.DISCUSSION...
Forecast temperatures are on track this evening but isolated
showers and thunderstorms are persisting a bit longer than
reflected in the current forecast. An update will be issued to
extend PoPs to around 06Z in eastern sections.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

DGS
Hazardous weather outlook, Jun 9, 3:02 AM EST, 19 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
402 AM EDT Sat Jun 9 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
402 AM EDT Sat Jun 9 2018 /302 AM CDT Sat Jun 9 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 9, 4:22 PM EST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
522 PM EDT SAT JUN 9 2018

TNZ012-092200-
Scott TN-
522 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 600
PM EDT...

At 522 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oneida, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek State Park,
Elgin, Robbins and Big South Fork National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3660 8451 3652 8432 3629 8462 3639 8469
      3640 8466 3641 8467 3641 8466 3644 8469
      3650 8471 3660 8478
TIME...MOT...LOC 2122Z 324DEG 16KT 3648 8461

mjb
Special weather statement, Jun 9, 6:06 PM EST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
706 PM EDT SAT JUN 9 2018

TNZ013-092345-
Campbell TN-
706 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 745
PM EDT...

At 706 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jacksboro, or near La Follette, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Follette, Jacksboro, Caryville, Disney, Cove Lake State Park,
Royal Blue and Fincastle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3623 8409 3627 8432 3638 8432 3638 8431
      3639 8432 3646 8432 3649 8405
TIME...MOT...LOC 2306Z 280DEG 5KT 3635 8419

mjb

The radar

The Knoxville radar (KMRX), 33 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cocke

When
June 9, 10:15 PM EST
Where
Cocke County, 0.89 mi NW of Parrottsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.010, -83.090

A metal building was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754908.